Alert archive / Pennsylvania / Special Weather Statements in 2017

Special Weather Statement, NWS Pittsburgh, PA

July 10, 2017Beaver County, Lawrence County, Pennsylvania; Columbiana County, Ohio; Hancock County, West Virginia

NWS Pittsburgh, PA issued this special weather statement at Jul 10, 2017, 3:21 PM EDT for Beaver County, Lawrence County, Pennsylvania; Columbiana County, Ohio; Hancock County, West Virginia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2017, 3:21 PM EDT (19:21 UTC)
Expired
Jul 10, 2017, 3:45 PM EDT
In force
24 min
Issued by
NWS Pittsburgh, PA

Counties Columbiana County, OH, Beaver County, PA, Lawrence County, PA, Hancock County, WV

The radar

The Pittsburgh radar (KPBZ), 42 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 7.4 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2017-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2017-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1514 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

680 
WWUS81 KPBZ 101921
SPSPBZ

Special Weather Statement
National Weather Service Pittsburgh PA
321 PM EDT MON JUL 10 2017

OHZ040-041-050-PAZ013-014-020-029-WVZ001-101945-
Jefferson-Columbiana-Carroll-Butler-Lawrence-Beaver-Washington-
Hancock-
321 PM EDT MON JUL 10 2017

...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
WILL AFFECT NORTHERN JEFFERSON...COLUMBIANA...NORTHEASTERN CARROLL...
NORTHWESTERN WASHINGTON...BEAVER...LAWRENCE...WEST CENTRAL BUTLER AND
HANCOCK COUNTIES...

At 320 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles northeast of Columbiana to 10
miles northeast of Carrollton. Movement was east at 35 mph.

Wind gusts up to 50 mph are possible with these storms.

This includes the following highways...
  Pennsylvania Turnpike between mile markers 1 and 19.
 
  Interstate 79 in Pennsylvania between mile markers 66 and 78.
 
These storms may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4105 7999 4041 8050 4059 8104 4090 8075
      4090 8052 4107 8052
TIME...MOT...LOC 1920Z 284DEG 32KT 4095 8061 4064 8091 

$$
15

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this special weather statement went out at Jul 10, 2:34 PM EDT, 47 minutes earlier.

Area forecast discussion, Jul 10, 2:34 PM EDT, 47 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
234 PM EDT Mon Jul 10 2017

.SYNOPSIS...
Shower and thunderstorm chances will continue through the week
as a series of disturbances roll through.

&&

.NEAR TERM /THROUGH TUESDAY/...
Immediate concern is convection/MCV moving across Ohio.
Southwest flow ahead of the system is pulling higher dewpoints
up along the Ohio River into eastern Ohio, which has helped pull
higher CAPE into the western CWA. Last few runs of the HRRR
have kept this richer instability bottled up west of the PA/OH
border, with the advancing convection cutting off the moisture
feed before it can destabilize things in PA/much of northern WV.
Given the HRRR's struggles earlier, and given the strength of
the convection in northern Ohio, am a little concerned that the
forecast instability's eastward extent may be a bit underplayed.
SPC's slight risk area extends as far east as PIT and FKL, and
this may end up being a good depiction, with wind gusts the
primary threat, along with some hail. Will need to watch
rainfall amounts locally as well. In any case, kept higher PoPs
in the northeast 2/3rds of the CWA, with some expectation of
weakening further east and south due to the lower CAPE forecast.

The overnight forecast is complicated by the eventual fate of
the afternoon convection and any boundaries that it can leave
behind. However, did favor the northern counties with higher
PoPs due to that area's proximity further in the trough and
closer to the track of any weak shortwaves in the flow.

Warm and somewhat humid conditions overnight will be followed by
seasonable temperatures Tuesday.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
Did not make any major changes to this period, owing to the ongoing
uncertainty of this mesoscale-driven pattern.  Mid-level troughing
will gradually transition to a more zonal flow regime, with rising
500 mb heights pointing to a continued warm and humid trend.  Waves
in this flow will continue to be difficult to time, and decided to
continue with a PoP pattern similar to the previous forecast,
with a diurnal trend in precipitation chances.

Models continue to depict a more organized shortwave on Thursday,
with support for more widespread and concentrated rainfall.  Will
keep likely PoPs going for this period.  Frontal passage will likely
occur during the Thursday night timeframe.

Temperatures will run a bit above climatology, especially at night,
in the humid air mass.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
The upper trough will become reestablished during this period behind
the front, which should cross in the Thursday night-Friday period.
Surface ridging should allow us to eek out a dry period Friday night
and Saturday.  Another wave and front look possible for Sunday, but
timing remains uncertain.  For now, dry weather is expected Monday
with a transition to an upper ridging pattern, which could hold into
the middle of next week.  Fairly seasonable temperatures are
expected for the extended period.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As one area of showers across Pennsylvania and West Virginia is
diminishing in coverage, another area of showers/thunderstorms
across central Ohio is making its way east. Although there are
indications that the line is weakening somewhat as it approaches
the region, have still included tempo groups with gusty winds
and reduced visibilities at several TAF sites. Synoptic and high
resolution models have had a very tough time today resolving how
overall coverage of showers/storms will develop, even with the
current line of storms across Ohio, and have gone with a general
broadbrush of VCSH for the overnight hours. There is a bit of
consensus that lower ceilings should move into northern
terminals late tonight into Tuesday morning, and have added MVFR
cigs at FKL/DUJ/BVI.

.OUTLOOK...
The potential for restrictions will persist through much of the
week as daily rounds of showers and storms are expected.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jul 10, 2:43 PM EDT, 38 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
243 PM EDT Mon Jul 10 2017

MDZ001-PAZ009-015-016-022-023-031-073>076-WVZ012-021-509>514-111845-
Garrett-Forest-Clarion-Jefferson-Armstrong-Indiana-Greene-
Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
243 PM EDT Mon Jul 10 2017

This Hazardous Weather Outlook is for western Maryland, northwest
Pennsylvania, southwest Pennsylvania, west central Pennsylvania and
northern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Scattered strong to severe thunderstorms are possible into this
evening. The main threat will be damaging wind gusts, although large
hail is also a possibility. Heavy downpours may cause localized water
issues as well.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ039>041-048>050-057>059-068-069-PAZ007-008-013-014-020-021-029-
WVZ001>004-111845-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Muskingum-
Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Lawrence-Butler-Beaver-
Allegheny-Washington-Hancock-Brooke-Ohio-Marshall-
243 PM EDT Mon Jul 10 2017

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, west central Pennsylvania,
western Pennsylvania, northern West Virginia and northern panhandle
of West Virginia.

.DAY ONE...This Afternoon and Tonight.

Isolated strong to severe thunderstorms are possible into this
evening. The main threat will be damaging wind gusts, although large
hail is also a possibility. Heavy downpours may cause localized water
issues as well.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 10, 2:34 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
234 PM EDT MON JUL 10 2017

OHZ039>041-PAZ007-013-101930-
Tuscarawas-Columbiana-Carroll-Lawrence-Mercer-
234 PM EDT MON JUL 10 2017

...A LINE OF THUNDERSTORMS WITH GUSTY WIND WILL AFFECT
COLUMBIANA...CARROLL...NORTHERN TUSCARAWAS...SOUTHERN MERCER AND
WESTERN LAWRENCE COUNTIES...

At 232 PM EDT, radar indicated thunderstorms along a line extending
from 7 miles south of Ravenna to near North Canton to near
Sugarcreek. Movement was east at 45 mph.

Wind gusts of 45 to 50 mph are possible with this line.

Locations impacted include...
New Castle...                     New Philadelphia...
Hermitage...                      Sharon...
Dover...                          Salem...
Columbiana...                     East Palestine...
Sharpsville...                    Wellsville...
Carrollton...                     Farrell...

This includes the following highways...
  Pennsylvania Turnpike between mile markers 1 and 6.

  Interstate 77 in Ohio between mile markers 78 and 93.

  Interstate 79 in Pennsylvania between mile markers 90 and 96.

  Interstate 80 in Pennsylvania between mile markers 0 and 18.

LAT...LON 4131 8009 4095 8034 4085 8043 4085 8052
      4076 8052 4058 8069 4060 8086 4056 8086
      4056 8092 4044 8094 4046 8167 4064 8164
      4065 8124 4072 8124 4073 8109 4090 8108
      4093 8082 4090 8082 4090 8052 4130 8052
TIME...MOT...LOC 1832Z 262DEG 39KT 4105 8119 4085 8137 4054 8165

15
Special weather statement, Jul 10, 3:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
321 PM EDT MON JUL 10 2017

OHZ040-041-050-PAZ013-014-020-029-WVZ001-101945-
Jefferson-Columbiana-Carroll-Butler-Lawrence-Beaver-Washington-
Hancock-
321 PM EDT MON JUL 10 2017

...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
WILL AFFECT NORTHERN JEFFERSON...COLUMBIANA...NORTHEASTERN CARROLL...
NORTHWESTERN WASHINGTON...BEAVER...LAWRENCE...WEST CENTRAL BUTLER AND
HANCOCK COUNTIES...

At 320 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles northeast of Columbiana to 10
miles northeast of Carrollton. Movement was east at 35 mph.

Wind gusts up to 50 mph are possible with these storms.

This includes the following highways...
  Pennsylvania Turnpike between mile markers 1 and 19.

  Interstate 79 in Pennsylvania between mile markers 66 and 78.

These storms may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4105 7999 4041 8050 4059 8104 4090 8075
      4090 8052 4107 8052
TIME...MOT...LOC 1920Z 284DEG 32KT 4095 8061 4064 8091

15

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 2:34 PM EDTSpecial Weather StatementPBZLawrence, Mercer56 min
Jul 10, 3:26 PM EDTSevere Thunderstorm WarningPBZBeaver34 min
Jul 10, 3:44 PM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver, Butler, Lawrence46 min
Jul 10, 2:38 PM EDTSevere Thunderstorm WarningPBZHarrison, Jefferson, Tuscarawas37 min
Jul 10, 2:43 PM EDTSevere Thunderstorm WarningPBZColumbiana32 min
Jul 10, 3:40 PM EDTSpecial Weather StatementPBZCoshocton, Muskingum, Tuscarawas35 min
Jul 10, 4:19 PM EDTSevere Thunderstorm WarningPBZMuskingum26 min
Jul 10, 4:43 PM EDTSevere Thunderstorm WarningPBZBelmont, Guernsey, Muskingum, Noble32 min
Jul 10, 4:46 PM EDTSevere Thunderstorm WarningPBZCarroll, Harrison, Jefferson, Tuscarawas29 min
Jul 10, 5:17 PM EDTSpecial Weather StatementPBZBelmont, Monroe, Noble28 min

Nearby

Special Weather Statements in Pennsylvania, 2017Special Weather Statements in Ohio, 2017Special Weather Statements in West Virginia, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.